Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 29, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 18, 2015, 6:43 PM EDT for 4 counties in South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2015, 6:43 PM EDT (22:43 UTC)
- Expired
- May 18, 2015, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:49 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 18, 2:49 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EDT MON MAY 18 2015 .SYNOPSIS... HIGH PRESSURE WILL WEAKEN AND SHIFT EAST TONIGHT ALLOWING HIGHER LEVELS OF ATMOSPHERIC MOISTURE INTO OUR REGION. A WEAK FRONT WILL CROSS THE AREA TUESDAY AFTERNOON AND EVENING WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. THE FRONT WILL REMAIN JUST SOUTH OF THE REGION THROUGH THE WEEKEND WITH PARTLY CLOUDY SKIES AND LOW CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL SHORTWAVE ENERGY WILL PUSH EAST THIS AFTERNOON WEAKENING THE UPPER LEVEL RIDGE OVER THE AREA. AS THE RIDGE MOVES EAST MOISTURE ADVECTION WILL INCREASE OVER THE AREA ALLOWING PWAT VALUES TO RISE TO AROUND 1.75 INCHES. WEAK 0-6KM SHEAR WILL YIELD UNORGANIZED SCATTERED CONVECTION THIS AFTERNOON. THE GREATEST OCCURRENCE OF SHOWERS AND THUNDERSTORMS SHOULD BE SW OF THE FA WHERE CAPE VALUES ARE LARGEST. CANNOT COMPLETELY RULE OUT AN ISOLATED SEVERE STORM BUT PROBABILITIES APPEAR LOW WITH WEAK SHEAR IN PLACE AND LITTLE ORGANIZATION EXPECTED. TONIGHT UPPER LEVEL CLOUDS AND HIGH DEWPOINTS WILL KEEP LOWS ABOVE NORMAL. LOW TEMPERATURES IN THE UPPER 60S ARE LIKELY. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... UPPER LEVEL RIDGE WILL BEGIN THE DAY ALONG THE COAST AND CONTINUE TRACKING EASTWARD INTO THE ATLANTIC BASIN TUESDAY WITH A ZONAL PATTERN FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE FORECAST AREA DURING THE AFTERNOON HOURS TRIGGERING SHOWERS AND THUNDERSTORMS FOR THE LATE MORNING THROUGH EVENING HOURS. PWAT VALUES WILL BE BETWEEN 1.6 AND 1.7 INCHES THROUGH MUCH OF TUESDAY AND WITH WEAK FLOW ALOFT COULD LEAD TO SOME LOCALLY HEAVY RAINFALL. ONE CONCERN WILL BE THE LOW LEVEL WINDS WHICH WILL TURN NORTHWESTERLY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...WITH THIS DOWNSLOPING WIND CONVECTION IS TYPICALLY SUPPRESSED ESPECIALLY ACROSS THE WESTERN MIDLANDS. AS SUCH HAVE ADJUSTED POPS TO ACCOUNT FOR THE DOWNSLOPING WITH HIGHER POPS IN THE CENTRAL AND EASTERN MIDLANDS. FRONT WILL STALL JUST SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL KEEP MOISTURE AND INSTABILITY GREATEST OVER THE SOUTHERN MIDLANDS AND CSRA SO HAVE KEPT SLIGHT CHANCE POPS FOR THOSE AREAS TUESDAY. SEVERE THREAT THROUGH THE SHORT TERM REMAINS LOW WITH THE MAIN POTENTIAL FROM DAMAGING WIND GUSTS. DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT WITH SOME MINOR TIMING AND INTENSITY DIFFERENCES THROUGH THE WEEKEND AND INTO NEXT WEEK. FRONTAL BOUNDARY WILL CONTINUE TO SHEAR APART SOUTH OF THE FORECAST AREA WITH A WEAK AREA OF LOW PRESSURE EXPECTED TO CROSS THE REGION THURSDAY AND THURSDAY NIGHT. ON FRIDAY HIGH PRESSURE CROSSING THE CENTRAL GREAT LAKES WILL USHER SLIGHTLY COOLER AND DRIER AIR SOUTHWARD AND INTO THE REGION. THE HIGH WILL TRACK OFF THE NEW ENGLAND COAST ON SATURDAY ALLOWING MOIST SOUTHERLY FLOW TO BEGIN RETURNING TO THE REGION. THIS WILL ALLOW LOW CHANCES OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS TO RETURN TO THE AREA. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY IMPACT TAF SITES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN CENTRAL GA WITH A FEW ISOLATED SHOWERS IN THE MIDLANDS AND CSRA. EXPECTING THE GREATEST COVERAGE TO REMAIN W OF TAF SITES...HOWEVER CONVECTION MAY IMPACT TAF SITES THROUGH THE AFTERNOON. MENTIONED VCSH AT ALL SITES WITH THE EXCEPTION OF OGB. DEBRIS CLOUDS FROM TODAYS CONVECTION SHOULD REMAIN OVER THE AREA OVERNIGHT. THIS SHOULD HELP PREVENT FOG FORMATION. HOWEVER THERE MAY STILL BE RESTRICTIONS DUE TO VALLEY FOG AT AGS/OGB. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE THIS AFTERNOON AND EVENING. AN APPROACHING COLD FRONT MAY BRING MORE RESTRICTIONS ON TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 18, 3:24 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 324 AM EDT MON MAY 18 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 190730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 324 AM EDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 18, 4:46 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT MON MAY 18 2015
GAZ040-063-064-SCZ018-182130-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-
446 PM EDT MON MAY 18 2015
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND MCCORMICK
COUNTIES...
AT 443 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
LINCOLNTON....MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.
LAT...LON 3398 8265 3398 8261 3396 8257 3400 8258
3403 8239 3370 8221 3364 8250 3366 8251
3365 8249 3383 8260 3387 8258 3386 8261
TIME...MOT...LOC 2043Z 265DEG 8KT 3385 8258Local storm report, May 18, 5:14 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT MON MAY 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 NNW LINCOLNTON 33.86N 82.50W
05/18/2015 LINCOLN GA EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED TREES DOWN IN
GOSHEN AREA.
&&
JLSpecial weather statement, May 18, 6:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 630 PM EDT MON MAY 18 2015 SCZ025-026-182300- SALUDA-EDGEFIELD- 630 PM EDT MON MAY 18 2015 ...STRONG THUNDERSTORM IN SOUTHEAST SALUDA COUNTY... A STRONG THUNDERSTORM IN SOUTHEAST SALUDA COUNTY WEST OF BATESBURG- LEESVILLE WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH... FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY DOWNPOURS. THE STORM WAS MOVING EASTWARD NEAR 10 MPH. LAT...LON 3381 8166 3389 8181 3397 8153 3385 8162 TIME...MOT...LOC 2227Z 262DEG 34KT 3391 8152
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:30 PM EDT | Special Weather Statement | CAE | Saluda | 30 min |
| May 18, 4:46 PM EDT | Special Weather Statement | CAE | Lincoln | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.